Cannabinoid Hyperemesis Syndrome : A Case Report and Discussion Regarding Patients with Concurrent Disorders
Stephen Lee-Cheong, Amrita Grewal, Lukas Hestvik, Reza Rafizadeh, and Christian Schütz
The Canadian Journal of Hospital Pharmacy, 2020, 73, (4), 290-293
In October 2018, Canada legalized the nonmedical use of cannabis. Usage has traditionally been high in Canada, and after legalization, self-reported use increased from 14% to 18%.1 Given this increased usage, it is important to understand the adverse effects of cannabis. Here, we focus on a less well-recognized consequence, cannabinoid hyperemesis syndrome (CHS), first described in 2004.2 It may be seen
more often in jurisdictions where cannabis is legalized; for example, from 2009 to 2011, after legalization of cannabis in the state of Colorado, presentations to emergency departments for CHS increased by almost 100%.3
CHS presents similarly to cyclic vomiting syndrome, with recurrent nausea and vomiting episodes interspersed with asymptomatic periods.4 However, several features differentiate CHS from cyclic vomiting syndrome. CHS is associated with a history of chronic cannabis use, cure of the syndrome after cessation of cannabis, and delayed gastric emptying.4 Cyclic vomiting syndrome is often associated with concurrent migraines and psychiatric conditions, as well as rapid gastric emptying.4 The prodromal phase lasts up to several years in CHS,4 but just minutes to hours in cyclic vomiting syndrome.5
The following characteristics seem to have the highest sensitivity for diagnosis of CHS: weekly cannabis use for more than 1 year, severe nausea and vomiting with abdominal pain repeating in a cyclic pattern over months, resolution of symptoms after cannabis cessation, and compulsive use of hot baths or showers to provide temporary symptom relief.6 Normal bowel habits are cited as supportive criteria. However, abnormal bowel habits do not necessarily rule out CHS, as there are a number of recorded cases, including the patient described in this report, with both CHS and abnormal bowel habits.7 The complications of CHS, which are due to recurrent vomiting, include fluid and electrolyte disorders,
nutritional deficiencies, aspiration, pneumonitis, and esophageal wall injury.8 Unfortunately, given that CHS is poorly recognized, patients often undergo potentially harmful procedures such as radiography, computed tomography (CT), endoscopy, and appendectomy in search of a diagnosis. 4 Here, we describe CHS by means of a clinical case and then discuss the challenges that may be encountered within the subpopulation of patients with concurrent disorders.
A 29-year-old man (height 185 cm, weight 84 kg) with a history of schizophrenia, epilepsy, major depressive disorder, cannabis use disorder, and opioid use disorder was admitted in early October 2019 to a treatment centre for concurrent disorders.* After 1 month (starting on October 30), he experienced an 8-day episode of vomiting, diarrhea, and associated nausea. He reported having had 5 hospital admissions during the first half of the year for similar presentations, stating that each of these episodes subsided spontaneously after about 5 days. He further reported about 2 episodes annually for the past 10 years.
The patient described severe cramping abdominal pain lasting throughout the day, rated as 8–10 (on a scale of 1 to 10) during the first several days and then 5–6 near the end of the 8-day period. He denied fever and associated flu-like symptoms, but had been experiencing night sweats for the past 2 months. The patient vomited 3 or 4 times per day during the 8-day episode and experienced nausea only about
15 min before vomiting. During the initial days of the episode, he experienced 3 to 5 episodes of diarrhea associated with vomiting when eating.
The family history was noncontributory for gastrointestinal disease or illness. His father had diagnoses of post-traumatic stress disorder, major depressive disorder, and schizophrenia.
Before admission to the treatment centre, the patient had been living in an apartment with a friend; he was unemployed and was receiving disability support. He was single with no dependants.
The patient denied cannabis use for the past month (i.e., since admission to the treatment centre), although this statement was inconsistent with the results of urine drug screening, which were positive for tetrahydrocannabinol (THC) on the day his symptoms started. However, 1 week earlier, the results of urine drug screening had been negative for THC, amphetamines, methamphetamine, benzodiazepines, cocaine, opiates, fentanyl, methadone, and oxycodone. He reported that his last use of opioids was 2 months prior, which was consistent with staff observations and all prior urine drug screening results; this ruled out opioid withdrawal as the cause of his symptoms. The patient had started smoking cannabis at 12 years of age and smoked heavily (3–4 g/day) around the age of 15. Previous to the onset of his symptoms, he had smoked 1 pack of cigarettes daily for the last 4 years and smoked fentanyl once per month for the last 3 years.
The patient’s regular medications were suboxone 16 mg SL daily, escitalopram 20 mg PO daily, carbamazepine extended-release 600 mg PO at bedtime, paliperidone 263 mg IM q12weeks, and pantoprazole 40 mg PO at bedtime.
The patient was admitted to the internal medicine service at a separate facility 4 days after symptom onset. On admission to that facility, he was alert and oriented; the mucous membranes were slightly dry, the chest was clear to auscultation, and heart sounds were normal. Jugular venous pressure was also normal. Rectal examination results were negative for occult blood and rectal masses. The white blood cell count was 14.9 (normal range 4.0–11.0) × 109/L with left shift, hemoglobin was 152 g/L, and the platelet count was 306 × 109/L. Blood pressure was 129/84 mm Hg, heart rate 107/min, respiratory rate 22/min, temperature 37.5 °C, and oxygen saturation by pulse oximetry 98% on room air. Electrolyte
results were unremarkable.
The patient was given IV fluids, ondansetron, and dimenhydrinate, which helped to reduce the symptoms slightly. More specifically, ondansetron 4 mg SL tid PRN was given initially, and the dosage was then switched to 8 mg PO bid after slight symptom improvement. Dimenhydrinate 50 mg IM stat was given twice, which controlled vomiting episodes effectively; loperamide 2 mg PO PRN provided diarrhea control. CT of the abdomen and pelvis showed that the appendix appeared normal. He had a history of intestinal parasites at 10 years of age, and there were current self-reports of poor hand hygiene. This information prompted collection of stool samples for culture; the results were negative for all parasites and Helicobacter pylori. No other significant abnormality could be found, and the patient was discharged back to the treatment centre (after a 6-h stay) without full resolution of his symptoms.
Upon return to the treatment centre, ginger (20-mg tablets; 1 or 2 tablets PO q4h PRN) was trialled for several days for treatment of nausea, without effect. Acetaminophen 1000 mg PO q6h PRN for pain did not relieve the patient’s stomach cramps. He achieved symptomatic relief by using a heating pad on his abdomen throughout the day and experienced about 20 min of relief by showering with hot water, which he did 3 to 12 times daily. At this point, staff in the treatment centre diagnosed CHS, on the basis of presentation and the exclusion of other diagnoses. The patient’s observed “excessive” showering was related to “selftreatment” and not to any psychotic disorder or symptoms of obsessive-compulsive disorder.2 He had full resolution of symptoms after about 10 days.